Join 3,523 readers in helping fund MetaFilter (Hide)


Loss of libido with Levlen/Levora?
November 12, 2009 1:32 PM   Subscribe

Has anyone taking the birth control pill Levora/Levlen had a loss of libido?

I've been taking this pill for a year now, and (along with some weight gain that kicked in about 6 months later, yuck) I've noticed a pretty steep drop in my libido.

This is the first time I've ever been on the pill, and I'm trying to figure out whether this may be related to the pill itself, or whether I'm just not that attracted to my boyfriend anymore (it's been 6 years)!

Any info or advice would be welcome.
posted by roxie110 to Health & Fitness (15 answers total) 1 user marked this as a favorite
 
My wife had that exact problem on Levora. And it took a couple of months of her not on it before it fully recovered.
posted by arniec at 1:34 PM on November 12, 2009


(I should mention I do appreciate the irony that a birth control pill lowers the libido, thus proving doubly effective!)
posted by roxie110 at 1:38 PM on November 12, 2009 [4 favorites]


Yes.
posted by np312 at 1:39 PM on November 12, 2009


Yup. I've tried just about every hormone based birth control there is. All of them had serious dampening effect on my libido. I finally gave up and went the IUD route. Serious ouch, but worth it - to me anyway.
posted by space_cookie at 1:41 PM on November 12, 2009


To elaborate-- my advice is that you're probably going to have to work twice as hard (and get your boyfriend to work twice as hard during foreplay) to counter the effects.

Maybe there are pills or other techniques that don't have this libido-lowering effect, but I stick wih Levlen and just put in a little more effort, and it's fine.
posted by np312 at 1:41 PM on November 12, 2009


*Raises hand*

Yup. I didn't take it for as long as you though, gave up after 6 months because of spotty - which I pretty much experience with any brand, and as you may deduce that in itself put a damper on the libido. Switched brands. Never did find a perfect match, but I did Ok on something called Mini-PeĀ® from Pfizer (Google says it's Norethisteron). Talk to your doctor about switching brands, everyone I know tried two-three before finding "their" match.
posted by dabitch at 1:42 PM on November 12, 2009


This is a pretty common side effect of many birth control pills, unfortunately.
posted by aught at 1:44 PM on November 12, 2009 [1 favorite]


Didn't notice the loss of libido at the time, but did notice severe vaginal dryness during sex on both Levlen and later the generic Portia, which pretty much did the job of making me not want to do it ever.

Went off of the pill two months ago, not because of that, but mostly because of the high blood pressure it gave me. Two months later, my libido is (comparatively) out of control, and other sex stuff is back to squishy normalcy. Blood pressure is fine now too. You might find that switching to a lower dose pill might help--I tried one for about two months but found no improvement.
posted by PhoBWanKenobi at 1:49 PM on November 12, 2009


(Oh, was on Levlen for about a year and a half, and Portia for two and a half, FWIW.)
posted by PhoBWanKenobi at 1:49 PM on November 12, 2009


Uhg. yess, and I was on it for at least 4 years. I also had mood problems so I switched to Yaz. I only gave Yaz 3 months but couldn't stand it either. I'm not a big proponent of Mirena. Not only do I no longer have motional breakdowns (despite the hormones present in Mirena) but libido is back too! huzzah!
posted by wocka wocka wocka at 2:53 PM on November 12, 2009


Yeah, I was on Levora for years, and didn't really notice the libido being dampened so much when I was on it, but I noticed a huge increase when I got off it. Though being off it, now I'm getting zits, gained an extra ten pounds I can't seem to get rid of, and have a serious case of hormonal insanity for a few days every month, so all in all, I'll be happy to go back to sweet, sweet Levora some day. That said, I noticed the dramatic re-up in libido very quickly after going off the pill (switched to nothing, for the time being).
posted by banjo_and_the_pork at 3:40 PM on November 12, 2009


Yup, happened to me. That's pretty standard for some people on hormonal birth control. You might try a low-dose pill instead and see if it's better- ask your doc and s/he may have an idea of a better option for you. I have better luck with whatever-the-hell-low-dose generic I'm on now (tried Yas for a while at my doc's suggestion, hated it and it did crappy things to my blood pressure).
posted by charmedimsure at 4:30 PM on November 12, 2009


It is, as aught mentioned, a well-documented side effect of pretty much all hormonal contraceptives. Trying a different pill with a different type of progesterone, or different dosages of the progesterone and/or estrogen could help!
posted by so_gracefully at 7:56 PM on November 12, 2009


Oh, hell yes. It flat-lined my libido and made me suicidally depressed. Levlen was my final experience with hormonal birth control and I don't intend to ever go back. Now I'm a cheerleader for Team IUD (best birth control method ever, IMO) and try when possible to spread the word about the link between birth control pills and depression.

You can find lots of discussion out there about the possible link between birth control pills and depression. What you won't find is a lot of official information about it, or even much acknowledgment that it exists. Most sources list depression as one of the possible side effects of the pill, but make no further mention of it. (One page I found about combo pills said both "possible side effects include depression" and "combo pills may provide some protection against depression." Huh?) One of the few people studying it is Dr. Jayashri Kulkarni of Australia's Alfred Psychiatry Research Center. Results of an APRC study published in early 2005 showed a significantly increased risk of depression among women taking birth control pills. Some women have found that the non-combo pills don't have the same negative effect on mood for them. However, in an interview about the study Dr. Kulkarni said that "of the two hormones in the combined pill, progesterone was most likely to lower mood," which made me decide not to even bother trying it.
posted by Lexica at 9:14 PM on November 12, 2009


Re mood issues... I actually put off ever going on the pill for many, many years because I've had depression/anxiety issues in the past and had heard many nightmare stories about the pill triggering depressive/suicidal episodes. When I finally went on Levlen, I didn't have any mood issues at all, plus my PMS lessened and my periods became light and almost crampless (yay!).

The weight gain is a pain in the ass, as I've always been pretty skinny. But the libido issue is more of a make-or-break thing. Actually the weight gain affects my libido, as I feel kinda chubby and less attractive, even though it's not like I gained TONS of weight!
posted by roxie110 at 10:28 AM on November 13, 2009


« Older Where can I find personal stor...   |  I had a root canal two months ... Newer »
This thread is closed to new comments.